Tornadoes · United States · Texas · 2024
EF1 tornado, Farnsworth to Perryton, Texas, March 24, 2024
From Farnsworth to Perryton, this EF1 tornado ran 1.6 miles across Ochiltree County on March 24, 2024, touching down at 2:58 PM CDT and reaching 100 yards wide. It killed nobody, and did $58,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 24, 2024
- Touchdown
- 2:58 PM CDT (19:58 UTC)
- Lifted
- 3:11 PM CDT (20:11 UTC)
- On the ground
- 13 minutes
- Path length
- 1.6 miles (2.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $58,000
- County
- Ochiltree County
- Touchdown point
- 36.331, -100.807
- Lift-off point
- 36.352, -100.794
- Record number
- 2403241358-01
The damage survey
8 damage points were recorded along this path by NWS AMA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- Pivot twisted in the middle
- Mud on pole grass pushed down. Debris on fence
- Roof panels pulled up. Loss of door
- Shingles and roof material blown off. Wind speeds at or around 85mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Lingering surface moisture collected along a dryline which eventually lead to the formation of some thunderstorms along a line from Panhandle to Borger to Guymon. This eventually reached an atmospheric environment of better shear and instability in the eastern portions of the Texas Panhandle as well as in Beaver County, Oklahoma. This result in the intensification of storms and a few of these storms became strong with up to on half inch in diameter hail. Storms strengthened further and became severe producing quarter size hail and winds up to 70 mph. Once the dryline passed the surface relative humidity dropped quickly with gusty winds spreading east across the rest of the Panhandles. This kept critical fire conditions in place across the rest of the Panhandles with severe storms exiting to the east. The strong winds associated with this system did pull in a significant amount of dust and pushed into the southern Texas Panhandle.
This tornado was photographed and filmed by multiple sources. It remained in a field and resulted in no known damage.
The tornado developed in a field to the south of County Road M. It then crossed County Road M, where it snapped three power poles and overturned a portion of an irrigation pivot. The tornado then crossed Highway 83 where it caused loss of roofing material to a roundtop quonset. As the tornado continued to track to the northeast, it threw mud on several power poles and deposited debris along County Road L. The tornado tracked northeast before dissipating in a field. Video footage exists that confirms this tornado was rather wide and possibly had multiple vortices. The estimated wind speed of this tornado was 105mph.
This brief tornado touched down shortly after the first tornado as the mesocyclone occluded. Damage to a barn included loss of a door and some lifted roof panels near County Rd K, with additional damage to the Ochiltree Hospital where shingles and|some roof material were blown off just before the tornado lifted. The estimated wind speed of this tornado was 80mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Mar 24, 2:55 PM CDT, 3 minutes earlier.
Area forecast discussion, Mar 24, 2:55 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
255 PM CDT Sun Mar 24 2024
...New UPDATE...
.UPDATE...
Issued at 252 PM CDT Sun Mar 24 2024
Latest high resolution guidance continues to suggest around one to
two inches of snow are likely in the central OK Panhandle along
with winds potentially reaching the level needed for blizzard
conditions, provided snow rates are high enough for visibility to
drop enough. Given these borderline conditions, have elected to
expand the Winter Weather Advisory. If snow rates trend upward,
will have to explore upgrading to a blizzard headline.
Ferguson
&&
.SHORT TERM...
(This evening through Monday night)
Issued at 244 PM CDT Sun Mar 24 2024
18z WV satellite shows large scale troughing over the Four Corners
with a shortwave over east central NM moving northeast toward the
Panhandles. Non-NAM guidance really flushed the mouse - overnight
moisture recovery was much stronger than expected and as a result
the dryline has only mixed to a Guymon to Claude axis as of 18z.
Additionally, greater than expected mid-level cloudiness has both
limited top end winds, with no gusts greater than 55 mph occurring
thus far, and muted the drying from mixing processes. Thus, while
critical conditions are ongoing, the danger for large wildfires may
be a bit lower than previously expected and, for the eastern
Panhandles, more brief in time than previously expected.
Additionally, the less aggressive mixing of the dryline has put more
of the eastern Panhandles in play for thunderstorms. With surface
winds out of the south-southeast at 20-30 mph in the moist sector
and robust southwesterly flow aloft, effective bulk shear values of
around 35 knots are present in the eastern Panhandles, sufficient
for organized convection. Progged hodographs reveal a good amount of
turning so do expect some supercellular structures. That said, deep
shear vectors are close to along the dryline, so convection may
struggle to remain discrete. In either case, risk is there for hail
up to golf ball size given seasonably cold temperatures aloft,
progged MLCAPE approaching 1000 J/kg, and expectation for rotating
updrafts. Finally, near surface helicity looks to be sufficient for
a tornado risk in the off chance convection is able to remain
discrete, with sfc-500m values greater than 100 m2/s2 expected and
plenty of streamwise vorticity available for right-moving
supercells. As for timing, already have a couple storms as of 1830z
and expect coverage to really pick up around 20z as the
aforementioned shortwave approaches, helping to the cool mid-levels
all while a Pacific front beings to race eastward, enhancing surface
convergence as it overtakes the dryline.
Tonight into Monday, cold front pushes southward as the main portion
of the upper trough slides eastward over the Panhandles. Progged
moisture fields following the frontal passage suggest potential for
snow in the northwestern Panhandles should enough lift occur. With a
secondary shortwave looking to wrap around the upper low at the
same time the 850mb front is favored to be present, one to two
inches of snow appears likely for the western Oklahoma Panhandle.
Some guidance suggest closer to five inches but am concerned about
reaching these amounts given the main portion of the upper trough
will already have departed to the east and the 850mb
frontogenetic zone looks to shift south after just a couple hours.
Have thus elected to continue the Winter Weather Advisory for
Cimarron County with potential expansion to the south and east if
confidence in snow there increases. Additionally, if expected snow
rates trend upward either in Cimarron County or in adjacent
areas, a Blizzard Warning would have to be considered as winds are
likely to be sufficient for blizzard conditions in either case,
with the current limiting factor for a blizzard being light snow
rates limiting visibility reductions. Otherwise, have moved highs
to the cold side of consensus blends for Monday due to expected
mostly cloudy conditions following the frontal passage.
Ferguson
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 244 PM CDT Sun Mar 24 2024
Tuesday through Saturday, largely stuck to blended guidance as no
targets of opportunity stood out and much focus was made on the
multiple potential hazards in short term forecast period. A weak
wave may lead to a shower or two Wednesday but enthusiasm is very
low at this time. Fire weather concerns will slowly work their way
back into the forecast later in the week with next Saturday
potentially seeing critical conditions once again as a lee surface
trough is progged to re-develop.
Ferguson
&&
.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Sun Mar 24 2024
In the immediate term, still expecting gusts above 40 knots out of
the southwest this afternoon at all sites. Moving ahead, a cold
front will push southward tonight, with winds becoming out of the
northwest. MVFR stratus will likely follow the frontal passage so
have included this at all sites. Finally, some light snow may
occur with the frontal as well, particularly at DHT/GUY, so have
added mentions of this to the TAFs. Will have to closely examine
if this will occur at AMA over the next couple cycles and if
forecast visibility at DHT/GUY needs to be lowered, as snow may
be falling into strong wind gusts.
Ferguson
&&
.FIRE WEATHER...
Issued at 244 PM CDT Sun Mar 24 2024
Critical fire weather conditions have developed but not to the
severity previously feared. Mid-level cloudiness has both reduced
top end gust potential by about 5-10 mph but it has also muted
drying due to mixing this afternoon. That said, with sustained
winds of 20-30 mph and occasional gusts to 65 mph occurring,
critical conditions will continue to affect the Panhandles.
Finally, a few thunderstorms have developed in the eastern
Panhandles, potentially leading to additional fire starts as many
of these storms include little in the way of meaningful rain.
Thus, will have to be vigilant as sunset approaches as the
aforementioned storms shift eastward of the area, with dry and
breezy conditions finally looking to dominate proceedings several
hours after previously expected.
Ferguson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 32 38 24 54 / 10 40 0 10
Beaver OK 29 35 19 49 / 30 50 0 0
Boise City OK 24 33 16 46 / 80 70 0 10
Borger TX 33 39 25 54 / 20 50 0 0
Boys Ranch TX 31 40 25 55 / 30 60 0 10
Canyon TX 32 41 24 55 / 10 30 0 10
Clarendon TX 37 44 27 55 / 0 20 0 10
Dalhart TX 26 35 20 50 / 70 70 0 10
Guymon OK 26 33 18 48 / 60 60 0 0
Hereford TX 32 42 25 57 / 10 40 0 10
Lipscomb TX 33 38 24 51 / 10 40 0 0
Pampa TX 32 39 25 53 / 10 40 0 0
Shamrock TX 38 46 28 55 / 0 20 0 0
Wellington TX 42 50 30 56 / 0 10 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT this evening for TXZ001>020-317.
High Wind Warning until 10 PM CDT this evening for TXZ001>020-
317.
OK...Red Flag Warning until 10 PM CDT this evening for OKZ001>003.
High Wind Warning until 10 PM CDT this evening for OKZ001>003.
Winter Weather Advisory from 1 AM to 7 PM CDT Monday for OKZ001-
002.
&&
SHORT TERM...77
LONG TERM....77
AVIATION...77Hazardous weather outlook, Mar 24, 2:57 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Amarillo TX 257 PM CDT Sun Mar 24 2024 OKZ001>003-TXZ001>020-317-250800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 257 PM CDT Sun Mar 24 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Critical fire weather conditions will develop this afternoon and evening across all of the Oklahoma and Texas Panhandles due to strong southwest winds and low relative humidity values. A Red Flag Warning is in effect for all of the area from 11 AM this morning until 10 PM this evening. In addition, strong southwest winds of 35 to 45 mph with gusts upwards of 60 to 65 mph are likely across all of the Oklahoma and Texas Panhandles this afternoon and evening. A High Wind Warning is in effect for all of the area from 11 AM this morning until 10 PM this evening. These strong winds may result in sharply reduced visibilities at times due to blowing dust. Isolated thunderstorms may develop this afternoon in the far northeastern Panhandles. The storms may become severe with large hail the primary risk. A Severe Thunderstorm Watch is in effect through 9 PM CDT as a result. Light snow is expected to develop late tonight across northwest sections of the Oklahoma and Texas Panhandles. Snowfall accumulations should generally remain less than one half of an inch, except across Cimarron and Texas Counties, where accumulations of one to two inches and blowing snow are expected. A Winter Weather Advisory is in effect for those counties as a result. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Some light snow will be possible Monday across much of the area. Additional snowfall accumulations, if any, are expected to remain near or below one half of an inch at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Area fire managers and emergency officials should be alert for critical fire weather conditions this afternoon and evening.
In the hours before
Special weather statement, Mar 24, 2:20 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
220 PM CDT Sun Mar 24 2024
TXZ009-014-241945-
Gray TX-Roberts TX-
220 PM CDT Sun Mar 24 2024
...A strong thunderstorm will impact portions of northeastern Gray
and southeastern Roberts Counties through 245 PM CDT
...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lefors, or 9 miles southeast of Pampa, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Miami and Lefors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3536 10084 3545 10093 3571 10063 3562 10054
3554 10054
TIME...MOT...LOC 1919Z 225DEG 38KT 3544 10086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CORSpecial weather statement, Mar 24, 2:36 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
236 PM CDT Sun Mar 24 2024
TXZ004-005-242000-
Ochiltree TX-Lipscomb TX-
236 PM CDT Sun Mar 24 2024
...A strong thunderstorm will impact portions of west central
Lipscomb and northeastern Ochiltree Counties through 300 PM CDT
...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Wolf Creek Park, or 10 miles south of Perryton, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Lipscomb and northeastern Ochiltree Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3618 10070 3623 10085 3649 10072 3638 10045
TIME...MOT...LOC 1936Z 208DEG 21KT 3624 10075
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CORSpecial weather statement, Mar 24, 2:53 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
253 PM CDT Sun Mar 24 2024
TXZ004-005-242030-
Ochiltree TX-Lipscomb TX-
253 PM CDT Sun Mar 24 2024
...A strong thunderstorm will impact portions of northwestern
Lipscomb and central Ochiltree Counties through 330 PM CDT
...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Perryton, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Perryton and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3632 10046 3619 10090 3632 10099 3650 10070
3650 10065
TIME...MOT...LOC 1953Z 242DEG 27KT 3630 10085
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CORThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
8.0 hours before the tornado, 148 km from the path. March 24, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -96467 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
The surface observations
Perryton/Ochiltree County Apt (PYX), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 148 km away, was scanning. The volume nearest the touchdown began at 19:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of March 24, 2024
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 24 | 2:43 PM CDT | Unrated | Ochiltree, TX | 0.7 | 30 | |||
| March 24 | 3:05 PM CDT | EF0 | Ochiltree, TX | 0.7 | 30 | $21,000 | ||
| March 24 | 3:17 PM CDT | EF1 | Wheeler, TX | 0.2 | 25 | $75,000 | ||
| March 24 | 3:30 PM CDT | EF1 | Finney, KS | 2.5 | 50 | |||
| March 24 | 5:05 PM CDT | Unrated | Logan, KS | 1.3 | 100 | |||
| March 24 | 5:11 PM CDT | Unrated | Gove, KS | 1.8 | 100 | |||
| March 24 | 5:27 PM CDT | Unrated | Wilbarger, TX | 0.5 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.